TPR Podcast Episode #10: Synthetic cannabinoids, “Crazy Monkey,” and a man and his dog
December 17, 2015, 1:17 am
Episode #10: The Rise of Synthetic Cannabinoids…and Crazy Monkeys
Written by Theresa Kim, M.D.
- According to reports from the CDC, an increasing number of calls to poison centers for synthetic cannabinoid exposure has been noted on a local as well as national level
- A report in the Morbidity and Morality Weekly (MMWR) published June 2015 cites a 330% increase monthly incidence nationwide from January 2015 to April 2015
- A report in the MMWR published April 2015 cites 721 suspected cases including 9 deaths at the Mississippi Control Center from April 2 to May 3
- Most commonly reported adverse effects
- Tachycardia, hypertension, violent and aggressive behavior, confusion, a mixture of agitation/aggression/and decreased mental status
- Presentation of a case report of a 10-month-old female requiring intubation for severely depressed mental status after exposure to AB-PINACA, a synthetic cannabinoid
- Presentation of a pediatric case series of 8 patients aged 15-18 years old with concern for myocardial ischemia after exposure to synthetic cannabinoids, on the basis of EKG changes and/or elevated troponin
- Cardiovascular effects of synthetic cannabinoids are mediated through CB1, and CB2 receptors
- EKG changes ranged from: ST changes and TWI in a coronary distribution, bradycardia, tachycardia, LVH, ST or T wave flattening
- 2/8 patients had positive troponins at .16, and .39 ng/ml
- 6/8 patients had echocardiograms done which were completely normal
- Presentation of a case report of a 22-year-old man and his dog, both of whom seized after exposure to novel synthetic cannabinoid, ‘Crazy Monkey’
- The dog owner admitted smoking 3 pots of ‘crazy monkey’ for several weeks
- Both man and dog tested positive for PB-22 (QUIPIC)
Q: What was the first paper to establish the effectiveness of hemodialysis in removing salicylates in the animal model?
A: Abel et. al in 1913 published the paper “On the Removal of Diffusible Substances from the Circulating Blood by Means of Dialysis” demonstrating the effectiveness of hemodialysis in the dog model
Winner: Congratulations Tracy Rahall
Posted at the end of the podcast
Submit responses to firstname.lastname@example.org
The first correct response wins a $10 Amazon gift card and Poison Review t-shirt
Thank you for listening. Please subscribe on iTunes and submit any comments via iTunes or email at email@example.com
Law R, Schier J, Chang A, Wolkin A. Center for Disease Control (CDC). (2015). Notes from the Field: Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use – United States, January – May 2015. Morbidity and Motality Weekly Report, 64(22), 618-9.
Kasper A, Ridpath A, Arnold J, et al (2015). Notes from the Field: Severe Illness Associated with Reported Use of Synthetic Cannabinoids – Mississippi, April 2015. Morbidity and Motality Weekly Report, 64(39), 1121-2.
Clark B, Georgekutty J, Berul C. (2015). Myocardial Ischemia Secondary to Synthetic Cannabinoid (K2) Use in Pediatric Patients. Journal of Pediatrics, 167(3): 757-61.
Gugelmann H, Gerona R, Li C, Tsutaoka B, Olson K, Lung D. (2014). ‘Crazy Monkey’ Poisons Man and Dog: Human and Canine Seizures due to PB-22, a Novel Synthetic Cannabinoid. Clinical Toxicology, 52(6): 635-8.
Thornton S, Akpunonu P, Glauner K, Hoehn K, Gerona R. (2015). Unintentional Pediatric Exposure to a Synthetic Cannabinoid (AB-PINACA) Resulting in Coma and Intubation. Annals of Emergency Medicine, 66(3): 343-4.